Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Diagnosed with ADHD. Taking vyvance and focalin. Can I have vitamin C and dairy products?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
My 13 year old son was recently diagnosed with ADHD and has been called "Twice Exceptional XXXXXXX because his IQ starts around 150. He is currently taking 30 mg of Vyvance and 15 mg of Focalin (not at the same time). The results have been outstanding. Recently I have read that certain foods (vitamin C and dairy) can prevent the medicine from having full affects. How can I know when he can take these, since some of his favorite food is cheese and fruit juice?
Posted Sat, 2 Mar 2013 in Mental Health
Answered by Dr. Ashish Mittal 6 hours later
Thanks for your query.

I appreciate your efforts for medical consultation in current situation.

Important aspects of your query are:
•     13 year old
•     Known case of ADHD
•     Responding well to Vyvance (30mg) and Focalin (15mg)
•     Concern related to effect of medicine in presence of certain food like vitamin C and dairy.

Food product can affect any medicine effect by following means:
-By affecting its absorption
-Causing reaction in presence of medicine
-Having effect opposite to medicine

Food like vitamin C and dairy affect the absorption of medicine used for ADHD specially Vyvance.

As your son responding well with medicine which indicate adequate absorption of medicines, so there is no need to worry. Just keep gap of 1-2 hours with medicines and these foods (vitamin C and dairy) to have maximum absorption of medicines.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor